Women who regularly take ibuprofen or paracetamol 'likelier to go deaf'
Women who regularly take ibuprofen and paracetamol are at a higher risk of losing their hearing, researchers say.
The study of more than 62,000 women found that taking the drugs just twice a week increases the risk of hearing loss by up to 13 percent.
Using ibuprofen six times a week makes women up to 24 percent more likely to develop some degree of hearing problem as compared with those who do not use the medication.
Those using paracetamol up to five times a week increase the risk of hearing loss by 21 percent.
The same effect was not seen for women who regularly take aspirin.
Researchers who carried out the US study say they do not yet know why there is a link, or whether the damage caused is permanent.
The same team had carried out similar research two years ago and found that men were also at risk of hearing loss from taking the drugs.
In the latest study, data was taken from the Nurses' Health Study in the US, a national survey of 116,430 female registered nurses conducted over 14 years from 1995 to 2009.
The women were asked how often they took paracetamol, ibuprofen or aspirin. In 2009, they were also asked if they had hearing problems and when those problems began.
The final results were adjusted to take into account other factors such as health problems, weight, vitamin deficiency and alcohol intake. The study identified more than 10,000 reported cases of hearing loss.
"This prospective study showed that use of ibuprofen or paracetamol two or more days a week is associated with an increased risk of hearing loss in women and that the magnitude of the risk tends to be greater with increasing frequency of use," the Daily Mail quoted Dr Sharon Curhan, author of the study, as saying.